Mom went into ER on Friday with generalized weakness and her PCP thought it was a UTI, which it was. She was admitted to the hospital that night. Seemed to respond to IV and on Saturday was doing better. Hospital said she'd likely be discharged Monday to sub-acute rehab to build up her strength. Yesterday, she was increasingly confused and agitated. They took her off IV as she was eating normally and using the bathroom. I spoke with her this morning and she sounded good, hospital confirmed she'd move to rehab tomorrow and rehab location was confirmed.
I went to visit her at 3pm and she was slumped over and completely out of it. Hospital did CT scan and ran more blood work. Her sodium is at 125 which is still low, but they did not find anything alarming or change her treatment or put her back on IV. They just said she needed rest.
I don't understand how in the hospital with treatment, she is so much worse than she was 2 days ago and they have no answers or treatment for her other than this can happen with UTIs and she needs rest? I am concerned about kindey failure, but nurse said her labs looked OK.
From having a normal conversation to a few hours later being delirious? Why don't they sedate her if she needs to sleep?
As I'm reading this thread it sounds like things are getting resolved(?). I'm so relieved for you!
My mom is admitted for UTI's maybe 2 or 3 times a year. She has the same experiences as your mom - notably the confusion and disorientation - even with normal lab results. As other posters have stated, much of that can be attributed to the hospital surroundings.
One problem that we have every time that you might take notice of - I swear it is on repeat - is poor management of her medications. I've learned that I MUST have a list with me at all times of all meds she has been taking before admittance. I ask for a staff member to go over the list with me (I mean, I'm nice about it), and they are agreeable. There is always at least one med that was mistakenly overlooked. Not going to watch mom suffer through withdrawal again.
I also ask to be informed of any additional meds ordered for her during her stay by the hospitalist. Anti-psychotics are commonly prescribed for relaxation or sleep. Mom does not do well on this med. The unwelcome mood or behavioral changes always improve when the med is discontinued.
I hope things continue to improve for your mom, and a big hug for you! (BIG HUG)
hug! i hope the your mother's health improves very soon!!
these crises are sooo stressful, worrisome.
1 useful thing:
make her drink a lot of water.
with any infection, water is needed. wash out the infection as much as you can.
many older people don't drink enough.
they must be forced/encouraged to drink every X hours.
while in hospital, and also outside hospital.
water, also when there's no infection.
being hydrated (and of course hygienic) can help prevent infection.
also, sometimes doctors prescribe general antibiotics, because there's no time to discover exactly which bacteria is causing the infection.
it's best, if possible, to get urine culture, to see exactly which bacteria is involved.
urine sample. urine analysis.
then correct, specific antibiotics.
maybe a urologist.
as we know - if possible, hospitals should be avoided (especially for older people; many diseases can be caught in hospital, etc. you enter for 1 problem, and come out with 10 new problems).
----of course sometimes hospitals are absolutely necessary.
i hope your mother is better very soon!!!
I am quite concerned they are not treating the hyponatremia. Normal is 135-145. I don't know what they are attributing the low sodium to.
Is she on IV antibiotics and are they planning to recheck the C&S on the urine to make certain she is testing clear?
Generally elders improve once returned to their environment, but changes can be dramatic. And some could be attributed to her low sodium levels.
As to sedation, that is often more trouble still. Now you have an elder stumbling about an environment not familiar, often leading to broken bones. You also cannot do any testing for the mentation changes nor know what is happening to the patient when they are too sedated.
I sure wish you luck.
thank you for your help!
Some of the symptoms your mother is having can be attributed to the low sodium, but it's also common to have what's know as 'hospital delirium' when an elder goes into the hospital or from the hospital to rehab. I saw it with my mother and it was mind bending to witness.
I myself would be concerned with the low sodium levels and the doctor's plan to treat it. One treatment is an IV infusion with a sodium solution to slowly raise levels in the blood over a few day period of time. I would think the blood tests would indicate kidney issues if they do exist.
Why not call her doctor and get some answers that make you feel more assured that she's on the road to recovery rather than back to the hospital! Ask if her sodium levels are low enough to warrant treatment or not. And express your concern over her state of mind, although like I said, the 'delirium' part of this is not at all unusual for elders who have been sick & hospitalized. I even saw it with my father; he was Sundowning something fierce during and after his hospital stay and during rehab. Totally out of sorts, but my mother was worse, seeing mice running on the floor & everything.
The other question to ask is what medications (new) is she taking that could be contributing to her condition, if any? I don't think sedation is the normal treatment for elders who need to rest.............sedation can cause falls and a whole new set of issues for the aged.
Wishing you the best of luck trying to get to the bottom of what's happening.
I have tried to get a hold of doctor daily for 4 days and NOTHING. The case manager assured he would call me -- no response. It's so frustrating and scary as I've never experienced anything like this before and he's been hospitalized many times. I just wish I could get some answers - I don't see how she could be so much worse than she was just two days ago.